Researchers at the U.S. Food and Drug Administration who have examined the long-term benefits of osteoporosis drugs have determined some patients may be able to quit taking them after three to five years and still continue to benefit from their use.
The findings, published in The New England Journal of Medicine, are based on an FDA review of clinical studies measuring the effectiveness of long-term bisphosphonates, a class of medications widely prescribed to treat the bone-thinning disease that primarily strikes women, but also some men.
"These drugs clearly work," said Dr. Marcea Whitaker, a medical officer at FDA’s Center for Drug Evaluation and Research. "We just don't know yet the optimum period of time individual patients should be on the drug to both maximize its effectiveness and minimize potential risks."
She said more research is needed on patients' risk of fracture after they stop taking bisphosphonates, and whether taking them again later on could prove beneficial.
About 44 million Americans are at risk for osteoporosis – a disease in which bones become weak and are more likely to break. Bisphosphonates have been successfully used since 1995 to slow or stop the loss of bone mass. Doctors have written more than 150 million prescriptions since 2005 for such brand-name drugs as Actonel, Atelvia, Boniva, and Fosamax (and a number of generic products) for osteoporosis.
The new FDA review suggests that patients at low risk of fracture – younger patients, for instance, without a fracture history and with a bone mineral density approaching normal – may be good candidates for quitting bisphosphonate therapy after three to five years.
According to Whitaker, the studies that FDA reviewed focused on patients using bisphosphonates for at least three years and as many as 10. They looked at outcomes related both to bone mineral density and bone fractures.
If you are taking bisphosphonates, FDA advises:
• Talk to your physician about whether or not you should continue this therapy.
• Don't stop taking these (or any) prescribed drugs without talking to your physician first.
• Tell your healthcare professional if you develop new hip or thigh pain (commonly described as dull or aching pain), or have any concerns with your medications.
• Report unusual side effects of your bisphosphonate medication.